Alert archive / Michigan / River Flood Advisories in 2012

River Flood Advisory 14, NWS Grand Rapids, MI

March 2, 2012Barry County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Mar 2, 2012, 10:36 AM EST for Barry County, Michigan. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 2, 2012, 10:36 AM EST (15:36 UTC)
Expired
Mar 8, 2012, 1:00 AM EST
In force
6 days
Issued by
NWS Grand Rapids, MI

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Thornapple River at Hastings (HSTM4). The gauge peaked at 5.67 ft at Mar 4, 2012, 9:00 PM EST.

actionminormoderatemajor4681003/0203/0303/0403/0503/0603/0703/0803/09
Action stage
5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04117500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Mar 2, 6:41 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 2, 6:41 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
641 AM EST FRI MAR 2 2012

.SYNOPSIS...
ISSUED AT 417 AM EST FRI MAR 2 2012

AN AREA OF LOW PRESSURE ACROSS EASTERN OKLAHOMA EARLY THIS MORNING
WILL STRENGTHEN AS IT LIFTS NORTHEAST ACROSS SOUTHEAST MICHIGAN
LATER TODAY. RAIN WILL DEVELOP ACROSS THE ENTIRE AREA THIS
AFTERNOON. RAIN WILL THEN CHANGE OVER TO SNOW FROM NORTHWEST TO
SOUTHEAST. SNOW WILL BE HEAVY AT TIMES NORTH OF A LITTLE SABLE
POINT TO HARRISON LINE...WITH SNOW AMOUNTS TAPERING OFF TO THE SOUTH.

WINDS WILL INCREASE TONIGHT AND CAUSE BLOWING AND DRIFTING
SNOW...ESPECIALLY UP NORTH WHERE A GOOD DEAL OF SNOW WILL FALL.
ADDITIONAL SNOWFALL WILL BE POSSIBLE ON SATURDAY AS ANOTHER FRONT
MOVES THROUGH.

A WARM UP IS ON THE WAY FOR THE AREA FOR THE FIRST HALF OF THE
WORK WEEK. 40S TO 50S WILL BE POSSIBLE BY WEDNESDAY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 417 AM EST FRI MAR 2 2012

A LOT OF ISSUES TO DEAL WITH IN THE SHORT TERM PORTION OF THIS
FORECAST WITH THE VERY DYNAMIC STORM. WE HAVE ISSUED A WINTER STORM
WARNING FOR THE NORTHERN PORTIONS OF THE CWFA AND AN ADVISORY
BUFFERING A PORTION OF THE WARNING. WE HAVE ALSO ISSUED A HIGH
WIND WATCH FOR MOST OF THE SOUTHERN PORTION OF THE CWFA.

WE WILL SEE THE LOW ACROSS EASTERN OKLAHOMA THIS MORNING HEAD TO
THE NE THROUGH THE DAY TODAY BEFORE MOVING ACROSS SE MICHIGAN
TOWARD THIS EVENING. THIS SYSTEM WILL BE IN THE STRENGTHENING
STAGES AS A STRONG JET STREAK ROUNDS THE BASE OF THE UPPER LOW
ACROSS THE UPPER MIDWEST.

WE WILL SEE RAIN DEVELOP THIS AFTERNOON AS STRONG ISENTROPIC
ASCENT WILL BE OCCURRING OUT AHEAD OF THE LOW. MODELS ARE IN
PRETTY GOOD AGREEMENT WITH THERMAL PROFILES SUPPORTING ALL RAIN
FOR THE ENTIRE CWFA THROUGH LATE THIS AFTERNOON. WE WILL SEE THE
CLOSED MID LEVEL LOW BEGIN TO MOVE THROUGH THE AREA JUST PRIOR TO
00Z TONIGHT...BISECTING THE AREA THROUGH A SW-NE FASHION.

STRONG MID LEVEL FGEN WILL SET UP ACROSS THE NW CORNER OF THE
CWFA...ESPECIALLY ALONG AND NORTH OF A LINE FROM LITTLE SABLE
POINT TO HARRISON. ABOVE THIS MID LEVEL FGEN IS CONSIDERABLE
WEAKNESS IN THE STABILITY PER EPV PROGS. THIS SETUP WILL ONLY
ENHANCE THE PCPN RATES...CAUSING BANDS OF PCPN TO SET UP. THIS
WILL GIVE A CHANCE OF SOME THUNDERSNOW UP THERE...BUT THE
CONFIDENCE IS NOT HIGH ENOUGH TO MENTION IT YET IN THE FCST.

PCPN WILL CHANGE OVER TO SNOW QUICKLY AROUND 00Z GIVE OR TAKE A
COUPLE OF HOURS ACROSS THE NW AS N-NE FLOW ADVECTS COLDER AIR IN
AND WE SEE WET-BULB AND DYNAMICAL COOLING ALL TAKE PLACE OVER THE
NW. WE SHOULD SEE SNOW RATES OF 1-2 INCHES PER HOUR AT TIMES OCCUR
BETWEEN 00-06Z BEFORE SNOW RATES TAPER OFF SOME.

JUST SOUTH OF THESE AREAS...THE RAIN WILL CHANGE OVER TO SNOW A
LITTLE LATER. THESE AREAS SOUTH OF THE LITTLE SABLE POINT-HARRISON
LINE WILL ALSO NOT SEE THE STRONGEST FGEN OCCUR...SO SNOWFALL
AMOUNTS ARE EXPECTED TO BE LESS. WE BUFFERED THE WARNING WITH AN
ADVISORY FOR MECOSTA AND ISABELLA COUNTIES. WE BELIEVE THAT
MUSKEGON COUNTY WILL ALSO SEE ADVISORY TYPE OF SNOWFALL...HOWEVER
WE ALSO BELIEVE THAT THEY WILL SEE A DECENT POTENTIAL OF SOME OF
THE STRONGEST WINDS APPROACHING WATCH/WARNING CRITERIA. INSTEAD OF
ISSUING HIGH WIND WATCH HEADLINES ALONG WITH THE WINTER
HEADLINES...WE DECIDED TO INCLUDE THEM IN THE WINTER STORM WARNING.

THE REMAINDER OF THE AREA IS NOT EXPECTED TO SEE SIGNIFICANT SNOW
WITH THE SFC LOW MOVING THROUGH THE SE PORTION OF THE STATE.
THUNDER WILL BE POSSIBLE AS SOME ELEVATED INSTABILITY DOES
TRAVERSE THAT AREA. IT APPEARS THAT THE SFC WARM SECTOR WILL
LIKELY JUST STAY SOUTHEAST OF THE AREA AS THE LOW WILL BE IN THE
PROCESS OF OCCLUDING. WE CAN NOT RULE OUT THOUGH THE WARM SECTOR
CLIPPING THE SE CORNER OF THE CWFA. WITH THE STRONG WIND
PROFILES...AND THUNDERSTORM THAT COULD BE CLOSE TO SFC BASED WOULD
HAVE THE POTENTIAL TO GO SEVERE...THUS THE SLIGHT RISK MENTION FOR
THE SE CORNER. THE SE HALF OF THE CWFA WILL ALSO SEE THE DRY SLOT
WORK THROUGH LATE THIS AFTERNOON.

AS THE LOW BEGINS TO MOVE AWAY FROM THE AREA THIS EVENING...WE
WILL SEE SOME SIGNIFICANT PRESSURE RISES BEHIND THE STRENGTHENING
SYSTEM. STRONG CAA WILL ALSO OCCUR AND ALL OF THIS WILL HELP ANY
RAIN ACROSS THE SE...TO CHANGE OVER TO SNOW. MODELS ALL INDICATE
THAT 925 MB WINDS OF 50+ KNOTS WILL MOVE ACROSS THE SRN HALF OF
THE FCST AREA. THE PRESSURE RISES AND STRONG CAA WILL ALLOW FOR
THE POTENTIAL FOR THESE WINDS TO MIX DOWN TO THE SFC. THE
CONFIDENCE IS NOT THERE AT THIS TIME TO GO WITH THE WARNING...SO
WE WILL ALLOW THE DAY SHIFT TO RE-EVALUATE THE SITUATION.

SNOW WITH THE SYSTEM WILL THEN END SAT MORNING AS IT PULLS FAR
ENOUGH AWAY TO THE NE. WE WILL SEE SOME OVER LAKE INSTABILITY
AROUND 13C OR SO TO HELP PRODUCE SOME LAKE EFFECT SNOW SHOWERS. A
SFC TROUGH WILL DROP THROUGH THE AREA...AND HELP TO BRING SNOW
SHOWERS TO THE W TO WNW FAVORED AREAS. AN INCH OR TWO OF
ADDITIONAL ACCUMULATIONS WILL BE LIKELY FOR THOSE FAVORED
LOCATIONS WITH LESSER AMOUNTS INLAND.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 417 AM EST FRI MAR 2 2012

LAKE EFFECT SNOW SHOWERS CONTINUE INTO SUNDAY AS SFC TROUGH SWINGS
THROUGH. SOME ACCUMS EXPECTED SATURDAY NIGHT AND SUNDAY ACROSS THE
WESTERN ZONES. SFC RIDGING MOVING IN WILL BRING AN END TO THE SNOW
SHOWERS BY MONDAY.

MODERATING TEMPS AFTER MONDAY AS THE SFC RIDGE MOVES EAST AND
RETURN FLOW SETS UP. BUMPED UP MAXES FOR WEDNESDAY ACROSS THE
SOUTHEAST ZONES AS CLOUDS SHOULD BE SLOW TO MOVE IN THERE. COLD
FRONT BEGINS TO SAG INTO THE NORTHWEST ZONES BY LATE AFTERNOON WITH
LOW CHANCE POPS. BULK OF ANY PRECIP SHOULD HOLD OFF UNTIL WEDNESDAY
NIGHT.

&&

.AVIATION...
ISSUED AT 641 AM EST FRI MAR 2 2012
VFR WITH PATCHY MVFR VISBYS THIS MORNING THEN MVFR AND IFR MOVING IN
THIS AFTERNOON AS BIG STORM APPROACHES. WINDS WILL BE INCREASING
WITH GUSTS OVER 20 KNOTS BY 18Z AND THEN OVER 30 KNOTS THIS EVENING.
COULD EVEN HAVE SOME GUSTS OVER 40 KNOTS BY MIDNIGHT AS WINDS SWING
AROUND TO THE WEST AS THE LOW MOVES AWAY.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE BY LATE AFTERNOON AND
CONTINUING INTO THE EVENING. RAIN WILL CHANGE TO SNOW DURING THE
EVENING WITH THE HEAVIER SNOW EXPECTED FROM MKG TO GRR AND AZO. MKG
COULD SEE LIFR IN SNOW AND BLOWING SNOW MUCH OF THIS EVENING AND
INTO SATURDAY MORNING.

&&

.MARINE...
ISSUED AT 417 AM EST FRI MAR 2 2012

WE WILL BE UPGRADING THE GALE WATCH TO A GALE WARNING WITH THE
FORECAST PACKAGE THIS MORNING. IT LOOKS TO BE A SOLID-MAX GALE
EVENT...WITH STORM FORCE WINDS NOT OUT OF THE REALM OF
POSSIBILITIES. WE DECIDED TO GO WITH A WARNING THAT WE HAVE MOST
CONFIDENCE AT THIS TIME...WITH THE OPTION TO UPGRADE LATER IF
NEEDED. THE WORST WINDS LOOK TO OCCUR FROM MID EVENING THROUGH THE
PRE-DAWN HOURS.

&&

.HYDROLOGY...
ISSUED AT 417 AM EST FRI MAR 2 2012

RIVER LEVELS ARE ON THE INCREASE FROM THE RAINFALL EARLIER THIS WEEK.
RIVER FLOOD ADVISORIES HAVE BEEN POSTED AT IONIA AND VICKSBURG.
ALL OTHER RIVERS LOOK OK FOR THE TIME BEING. THIS WILL LIKELY
CHANGE HOWEVER WITH ADDITIONAL RAINFALL ON THE WAY TODAY. WE COULD
SEE ANOTHER 0.50 TO 0.75 INCHES OF RAINFALL ACROSS CENTRAL AND
SOUTHERN AREAS. A LOT OF THE PCPN UP NORTH WILL BE IN THE FORM OF
SNOW. MORE ADVISORIES WILL LIKELY BE NEEDED OVER THE COMING DAYS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FOR MASON...LAKE...OSCEOLA...CLARE...
     OCEANA...AND NEWAYGO COUNTIES 22Z TONIGHT THROUGH 18Z SAT.

     WINTER STORM WARNING FOR MUSKEGON COUNTY 00Z SAT THROUGH 18Z
SAT.

     WINTER WEATHER ADVISORY FOR MECOSTA AND ISABELLA COUNTIES 22Z
     TONIGHT THROUGH 18Z SAT.

    HIGH WIND WATCH FOR THE SOUTHERN HALF OF THE AREA AND MONTCALM
    AND GRATIOT COUNTIES 00Z SAT THROUGH 12Z SAT.

LM...GALE WARNING FOR ALL THE NEARSHORE AREAS.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM....OSTUNO
AVIATION...OSTUNO
MARINE...NJJ
HYDROLOGY...NJJ
Hazardous weather outlook, Mar 2, 7:31 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
731 AM EST FRI MAR 2 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
731 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
SOUTHEAST OF A LINE FROM KALAMAZOO TO LANSING. HAIL AND DAMAGING
WIND GUSTS ARE THE MAIN THREAT WITH ANY THUNDERSTORMS.

SNOW AND HIGH WINDS WILL BRING HAZARDOUS TRAVEL CONDITIONS BY THIS
EVENING. ICY AND SNOW COVERED ROADS CAN BE EXPECTED ALONG AND
NORTH OF INTERSTATE 96 WITH THE WORST CONDITIONS NORTH OF A LINE FROM
MOUNT PLEASANT TO BIG RAPIDS TO MUSKEGON.

WINDS COULD GUST TO 60 MPH BY LATE EVENING...CAUSING DOWNED TREES
AND POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW SHOWERS COULD IMPACT TRAVEL ALONG AND WEST OF
US-131 ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ844>849-031100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
731 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHEAST GALES OVER 45 KNOTS AND HIGH WAVES WILL MAKE
LAKE MICHIGAN HAZARDOUS FOR MARINERS TONIGHT. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALES WILL CONTINUE SATURDAY MORNING BEFORE DIMINISHING IN THE
AFTERNOON.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:12 AM ESTHigh Wind WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 8 more13 hr
Mar 2, 3:22 AM ESTWinter Storm WarningGRRClare, Lake, Mason, Mecosta, Muskegon, Newaygo and 2 more38 hr
Mar 2, 3:22 AM ESTWinter Weather AdvisoryGRRIsabella, Mecosta13 hr
Mar 2, 4:36 AM ESTGale WarningGRR11 hr
Mar 2, 10:36 AM ESTRiver Flood AdvisoryGRRJackson30 hr
Mar 2, 10:36 AM ESTRiver Flood AdvisoryGRRIngham35 hr
Mar 2, 10:36 AM ESTRiver Flood AdvisoryGRRClinton15 days
Mar 2, 3:53 PM ESTHigh Wind WarningGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more15 hr
Mar 2, 3:57 PM ESTStorm WarningGRR15 hr
Mar 2, 4:26 PM ESTSpecial Weather StatementGRRAllegan, Kalamazoo, Ottawa, Van Buren64 min
Mar 2, 5:18 PM ESTSpecial Weather StatementGRRBarry, Eaton, Ionia, Kalamazoo, Kent, Lake and 4 more57 min

Nearby

River Flood Advisories in Michigan, 2012Every river flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.